Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

March 18, 2021Logan County, West Virginia

NWS Charleston, WV issued this special weather statement at Mar 18, 2021, 3:32 PM EDT for Logan County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 3:32 PM EDT (19:32 UTC)
Expired
Mar 18, 2021, 4:15 PM EDT
In force
43 min
Issued by
NWS Charleston, WV

County Logan County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 626 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
626 m²/s²
0-3 km storm-relative helicity
780 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS81 KRLX 181932
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Thu Mar 18 2021

WVZ024>026-034-182015-
Wyoming-Boone-Logan-Mingo-
332 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO...
SOUTHEASTERN LOGAN...NORTHWESTERN WYOMING AND SOUTH CENTRAL BOONE
COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Hinch, or 13
miles southeast of Williamson, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oceana, Man, R.d. Bailey Lake, Mallory, Amherstdale-Robinette,
Gilbert Creek, Red Jacket, Hinch, Matewan, Gilbert, Clear Fork,
Cyclone, Coal Mountain, Hampden, Pie, Bruno, Kopperston,
Amherstdale-Robine, Sarah Ann and Meador.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3753 8194 3753 8197 3755 8197 3753 8201
      3755 8204 3753 8205 3756 8208 3756 8212
      3755 8212 3757 8214 3758 8212 3759 8213
      3759 8216 3762 8216 3762 8218 3793 8171
      3770 8152 3752 8194
TIME...MOT...LOC 1932Z 235DEG 28KT 3759 8204 

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:25 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 18, 2:25 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
225 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Strong low pressure system brings thunderstorm chances today
with a cold front tonight. High pressure then prevails most of
Friday, through the weekend, and into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1152 AM Thursday...

Low pressure, evident on satellite near the lower Ohio River
Valley/Mid Mississippi Valley regions...with a slow
moving/nearly stationary frontal boundary stretched east across
southern IN/OH, with an occluded front to the south across
central KY/TN regions. Dry slot has mostly taken hold across
CWA, with breaks in the cloud cover also starting to take hold,
particularly near Ohio River vcnty and west into Kentucky. In
area to west, and across our western zones, where breaks in the
clouds have occurred, cape has been increasing, with spc
mesoanalysis page suggesting 500-1000 J/KG. In addition, an area
of convection is starting to form across eastern KY as the
atmosphere destabilizes.

Still looking at the possibility for strong to severe
storms...particularly this afternoon, as the low progresses
east/se. Mid level lapse rates will steepen across the area,
along with strong shear developing, on the order of 40 to
60kts...and already evident on spc mesoanalysis page, with the
potential for any convection to become organized. Large hail
will be a possibility, especially with low freezing levels
around 8000-9000 feet, along with the potential for strong gusty
winds to reach the surface owing to mid level dry air. A brief
weak tornado also cannot be completely ruled out. In addition,
any storms are capable of heavy downpours, and with rather wet
conditions in place, isolated water issues cannot be completely
ruled out.

The low will pull off to the east of the area late tonight and
early Friday. Gusty winds will also develop later this
afternoon, and linger into the overnight hours, keeping
temperatures from falling too much. Cooler, and dry on Friday
behind system.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Thursday...

The period starts off quiet and relatively cool with below
seasonable temperatures for Saturday morning with expected lows
in the low to mid 20's across the area and possible upper teens
in the mountains. Thereafter, daytime highs moderate and climb
to seasonable with lows slightly below their norm, however will
gradually climb to above seasonable by the new work week. High
pressure dominates with mainly clear skies and fair weather
going into the next period.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 PM Thursday...

Models indicate a southern stream system forecast to develop
over the midwest courtesy of a broad upper level trough
forecast extend over almost the entire CONUS. Long range models
are coming into better agreement on this feature than previous
runs, however are still off on timing somewhat, therefore
lowered and delayed POPs going into Tuesday night and Wednesday
morning which led to just slight chance to chance POPs. With
models so divergent in nature decided to accept guidance
thereafter, but not before lowering some POPs and keeping them
at slight chance toward the end of this period for Thursday as
models diverge even more with timing and location on the next
developing system from the same upper level trough.

Temperatures will start out slightly above seasonable beginning
this period but will quickly experience a warming trend where
by Tuesday highs and lows should trend upwards of over 10
degrees higher than normal for this time of year.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 125 PM Thursday...

Scattered showers and thunderstorms are starting to develop
across much of the lowlands. Any storm is capable of brief heavy
downpours, gusty winds over 50 mph, and large hail. Expect brief
MVFR/IFR conditions with any storm/shower. Bulk of convection
will wane by 01-03Z, but sct showers will continue to be a
possibility through at least 09-12Z.

In addition, widespread MVFR and local IFR conditions will
develop across the area, particularly after 23Z, except for
across the mountains where local/areas of LIFR is expected
particularly after 04Z including at site KBKW. Gradual
improvement to VFR is expected to take hold from north to south
after 09Z.

In addition, gusty winds can be expected outside of convection.
Winds south to southwesterly will gradually veer to a more
northerly direction towards and after 00Z. Gusts up to 26 kts at
times outside of convection, particularly with passage of a
front, after 03-06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing storms and associated flight
restrictions could vary from TAFs. Low ceilings overnight may
lift to VFR quicker on Friday than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  M    H    H    M    H    H    H    H    M    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    H    M    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SL
Hazardous weather outlook, Mar 18, 5:07 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Thu Mar 18 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
507 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and evening.
Some of the thunderstorms could become strong to severe and as a
result, there is a Slight Risk of severe weather in effect for nearly
the entire region. A Slight Risk of severe weather indicates that
isolated to scattered severe storms may occur. Locally damaging winds
and large hail around 1 inch in diameter will be the primary severe
weather threats, although a brief tornado may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 18, 2:56 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Thu Mar 18 2021

KYZ105-WVZ005-181930-
Lawrence-Wayne-
256 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
CENTRAL WAYNE COUNTIES...

At 256 PM EDT, a strong thunderstorm was located near Charley, or 7
miles south of Louisa, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisa, Wayne, Fort Gay, Ulysses, East Lynn Lake, Charley,
Kiahsville, Dunlow, Gallup, Clifford, Glenhayes, East Lynn and Genoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3828 8238 3815 8228 3814 8228 3813 8226
      3811 8226 3810 8224 3808 8223 3805 8220
      3794 8249 3796 8253 3795 8258 3793 8258
      3792 8260 3790 8260 3788 8264 3789 8266
      3803 8277
TIME...MOT...LOC 1856Z 237DEG 20KT 3800 8264

JP
Special weather statement, Mar 18, 3:05 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
305 PM EDT Thu Mar 18 2021

WVZ016-018-181930-
Calhoun-Roane-
305 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN AND
SOUTHERN ROANE COUNTIES...

At 304 PM EDT, a strong thunderstorm was located 8 miles northwest of
Amma, or 13 miles south of Spencer, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
Gandeeville.

This includes Interstate 79 between mile markers 22 and 35.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3878 8113 3860 8110 3856 8114 3853 8119
      3853 8123 3852 8127 3853 8130 3854 8135
      3855 8147 3856 8149 3869 8152
TIME...MOT...LOC 1904Z 261DEG 17KT 3862 8141

12
Local storm report, Mar 18, 3:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             POINT PLEASANT          38.85N 82.13W
03/18/2021  M0.25 INCH       MASON              WV   PUBLIC

            PEA SIZE HAIL. OBSERVER TIME CORROBORATED
            WITH RADAR.

&&
Local storm report, Mar 18, 3:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             GALLIPOLIS              38.85N 82.15W
03/18/2021  M0.25 INCH       GALLIA             OH   TRAINED SPOTTER

            PEA SIZE HAIL. OBSERVER TIME CORROBORATED
            WITH RADAR.

&&
Special weather statement, Mar 18, 3:27 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
327 PM EDT Thu Mar 18 2021

OHZ075-076-084-085-182000-
Washington-Athens-Meigs-Vinton-
327 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MEIGS...SOUTHWESTERN
WASHINGTON...ATHENS AND SOUTHEASTERN VINTON COUNTIES...

At 327 PM EDT, a strong thunderstorm was located 7 miles southwest of
Albany, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Athens, Albany, Coolville, Tuppers Plains, Amesville, Wilkesville,
Stroud Run State Park, Dyesville, Darwin, Salem Center,
Harrisonville, Dexter and Carpenter.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3945 8191 3922 8171 3921 8173 3919 8174
      3918 8176 3917 8175 3901 8227 3916 8240
      3946 8193
TIME...MOT...LOC 1927Z 235DEG 28KT 3913 8226

JP
Special weather statement, Mar 18, 3:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Thu Mar 18 2021

WVZ024>026-034-182015-
Wyoming-Boone-Logan-Mingo-
332 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO...
SOUTHEASTERN LOGAN...NORTHWESTERN WYOMING AND SOUTH CENTRAL BOONE
COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Hinch, or 13
miles southeast of Williamson, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oceana, Man, R.d. Bailey Lake, Mallory, Amherstdale-Robinette,
Gilbert Creek, Red Jacket, Hinch, Matewan, Gilbert, Clear Fork,
Cyclone, Coal Mountain, Hampden, Pie, Bruno, Kopperston,
Amherstdale-Robine, Sarah Ann and Meador.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3753 8194 3753 8197 3755 8197 3753 8201
      3755 8204 3753 8205 3756 8208 3756 8212
      3755 8212 3757 8214 3758 8212 3759 8213
      3759 8216 3762 8216 3762 8218 3793 8171
      3770 8152 3752 8194
TIME...MOT...LOC 1932Z 235DEG 28KT 3759 8204

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:34 PM EDTSpecial Weather StatementRLXCabell, Wayne41 min
Mar 18, 1:24 PM EDTSpecial Weather StatementRLXJackson, Putnam36 min
Mar 18, 1:58 PM EDTSpecial Weather StatementRLXPutnam32 min
Mar 18, 2:00 PM EDTSevere Thunderstorm WarningRLXWayne30 min
Mar 18, 2:29 PM EDTSpecial Weather StatementRLXRoane31 min
Mar 18, 2:30 PM EDTSpecial Weather StatementRLXCabell45 min
Mar 18, 2:48 PM EDTSpecial Weather StatementRLXBoone, Kanawha27 min
Mar 18, 2:54 PM EDTSpecial Weather StatementRLXLogan, Mingo36 min
Mar 18, 2:56 PM EDTSpecial Weather StatementRLXWayne34 min
Mar 18, 3:05 PM EDTSpecial Weather StatementRLXRoane25 min
Mar 18, 3:06 PM EDTSevere Thunderstorm WarningRLXJackson, Mason39 min
Mar 18, 3:11 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne34 min
Mar 18, 3:43 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne47 min
Mar 18, 3:59 PM EDTSpecial Weather StatementRLXMingo46 min
Mar 18, 4:13 PM EDTSevere Thunderstorm WarningRLXMingo47 min
Mar 18, 4:23 PM EDTSpecial Weather StatementRLXLincoln37 min
Mar 18, 4:32 PM EDTSpecial Weather StatementRLXJackson, Wirt28 min
Mar 18, 4:36 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie, Tyler24 min
Mar 18, 4:44 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo46 min
Mar 18, 4:58 PM EDTSevere Thunderstorm WarningRLXMason47 min
Mar 18, 5:23 PM EDTSpecial Weather StatementRLXLogan52 min
Mar 18, 5:33 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam42 min
Mar 18, 5:43 PM EDTSevere Thunderstorm WarningRLXJackson, Mason47 min
Mar 18, 5:54 PM EDTSpecial Weather StatementRLXCabell36 min
Mar 18, 5:56 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming34 min
Mar 18, 6:09 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam, Wayne36 min
Mar 18, 6:15 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane30 min
Mar 18, 6:23 PM EDTFlash Flood WarningRLXWyoming112 min
Mar 18, 6:30 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming45 min
Mar 18, 6:43 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Putnam29 min
Mar 18, 7:14 PM EDTSevere Thunderstorm WarningRLXRaleigh31 min
Mar 18, 7:22 PM EDTSpecial Weather StatementRLXLincoln, Wayne23 min
Mar 18, 7:36 PM EDTSpecial Weather StatementRLXKanawha39 min
Mar 18, 7:54 PM EDTSpecial Weather StatementRLXLincoln, Wayne36 min
Mar 18, 7:54 PM EDTSpecial Weather StatementRLXBraxton36 min
Mar 18, 2:18 PM EDTSpecial Weather StatementRLXGallia, Meigs42 min
Mar 18, 3:27 PM EDTSpecial Weather StatementRLXAthens, Meigs33 min
Mar 18, 4:16 PM EDTSpecial Weather StatementRLXLawrence44 min
Mar 18, 5:53 PM EDTFlash Flood WarningRLXGallia112 min
Mar 18, 1:27 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup33 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.